Hail, Cass
- When
- May 26, 2:44 PM CST
- Where
- Cass County, 2.97 mi NNE of Freeman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.660, -94.480
A cold front caused severe thunderstorms, with large hail and heavy rains, across west central Missouri, in the afternoon hours of May 26, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front caused severe thunderstorms, with large hail and heavy rains, across west central Missouri, in the afternoon hours of May 26, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 1:45 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT WED MAY 26 2010 .DISCUSSION... IN THE SHORT TERM PORTIONS OF THE FCST...MAIN CONCERNS FALLS WITH AIRMASS TSRA THIS AFTN AS WELL AS THU AFTN. CURRENTLY...MODIFICATION OF LATEST AIRCRAFT SOUNDINGS FROM KCI ALONG WITH POINT FCST SOUNDINGS SUGGEST THE DEVELOPMENT OF A MODERATELY UNSTABLE AIRMASS WITH POCKETS OF 1500-2000 J/KG MLCAPE AND A NON-EXISTENT CAP. BEGINNING TO SEE SCT TSRA DEVELOP AS WEAK MCV ALOFT MOVES THROUGH THE AREA ALONG WITH THE COMBINING FORCES OF WEAK BOUNDARY LAYER CONVERGENCE. THIS SCT CONVECTION WILL CONTINUE THROUGH THE AFTN AND VERY EARLY EVE MUCH LIKE TUE AS COLLAPSING STORM OUTFLOW BOUNDARIES BEGIN TO DEVELOP NEW CONVECTION. SHEAR REMAINS VERY WEAK IN NATURE...WITH STORM MOTIONS ONLY SUGGESTING A SLOW 5 TO 10 MPH CRAWL TO THUNDERSTORMS. WHILE THE POOR SHEAR WOULD SUGGEST LITTLE IN ORGANIZED ACTIVITY...SOUNDINGS SUGGEST THE POTENTIAL FOR COLLAPSING WATER LOADED DOWNDRAFTS WHICH WOULD BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS. STORM CORES WILL NEED TO REMAIN ELEVATED FOR A PERIOD OF TIME TO PRODUCE HAIL GIVEN THE LACK OF MID-LVL SHEAR AND POSITION OF FREEZING LVL...A MORE LIKELY SCENARIO WOULD BE DECENT AMOUNTS OF SMALL HAIL. OF BIGGER CONCERN WILL BE THE POTENTIAL FOR LOCALIZED FLASH FLOODING GIVEN THEIR SLOW MOVING NATURE AND RELATIVELY HIGH PWAT VALUES. THESE TSRA WILL CONTINUE TO SUNSET BEFORE LOSING DIURNAL SUPPORT. FOR TONIGHT...SFC HIGH PRESSURE WILL BEGIN TO OOZE SOUTHWARD INTO THE AREA BUT WE'LL LIKELY SEE LITTLE DROP IN SFC MOISTURE INITIALLY. IN FACT...WITH A PARTLY CLOUDY SKY ALOFT WOULDN'T BE SURPRISED TO SEE AREAS OF FOG AND PERHAPS LOCALLY DENSE FOG DEVELOP. THURSDAY...HIGH PRESSURE WILL CONTINUE TO SINK SOUTHWARD AS MID-LVL RIDGE AXIS BEGINS TO INTENSIFY OVER THE CENTRAL CONUS. HOWEVER...LOW-LVL MOISTURE WILL BE SLOW TO EXIT SOUTHWARD AND FEEL THAT A RELATIVELY UNCAPPED ENVIRONMENT MAY ALLOW FOR MORE ISOLATED TSRA DEVELOPMENT SOUTH OF I-70 IN THE AFTN. NO REAL INFLUX OF COLD AIR ALOFT...THUS TEMPS WILL REMAIN IN THE LOW 80S. FRIDAY AND SATURDAY...PRETTY SPECTACULAR CONDITIONS WILL BE LIKELY AS WE HEAD INTO THE MEMORIAL DAY HOLIDAY WEEKEND. WITH THE MID-LVL RIDGE AXIS JUST TO OUR WEST...A PERIOD OF MID-LVL NORTHERLY FLOW WILL PREVAIL. SFC HIGH PRESSURE IN THE WESTERN GREAT LAKES WILL KEEP A NE SFC WIND PREVALENT AND ALSO ALLOW DEW POINTS TO LOWER SOMEWHAT. AMPLE MIXING OF A +14C TO +16C AIRMASS ALOFT AND DECENT SUNSHINE SHOULD PROMOTE READINGS IN THE LOWER 80S. SUNDAY AND MONDAY...THE LONGWAVE TROUGH OVER THE WESTERN CONUS WILL BEGIN TO LIFT NE BY SATURDAY NIGHT FORCING A WEAK COLD FRONT INTO THE HEART OF THE COUNTRY. CONVECTION SHOULD DEVELOP ALONG THE COLD FRONT IN THE WESTERN PLAINS SAT NIGHT AND MAY TRY TO REACH THE NW CWA SUNDAY MORNING...BUT MORE LIKELY WILL DIE ON OUR DOORSTEP. MODEL CONSENSUS PUSHES THE COLD FRONT THROUGH THE AREA SUNDAY NIGHT INTO MONDAY...WITH A POTENTIAL FOR THUNDERSTORM REDEVELOPMENT ALONG THE FRONT AS IT MOVES THROUGH. TEMPS WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. TUESDAY AND WEDNESDAY...MINOR ADJUSTMENTS MADE THROUGH THE REMAINDER OF THE FCST AS SOME MODEL DISAGREEMENT EXISTS. PREFER THE ECMWF WHICH WOULD PULL ANOTHER WEAK S/W THROUGH THE NORTHERN STREAM...PERHAPS CAPABLE OF PRODUCING A WEAKENING MCS THROUGH THE MIDWEST TUESDAY INTO TUESDAY NIGHT. ANOTHER SUCH WAVE MAY MAKE ITS WAY THROUGH THE NORTHERN PLAINS AT THE END OF THE WEEK...BUT THAT SCENARIO IS FAR TO UNCERTAIN TO PROMOTE INCREASING POPS ABOVE CLIMATOLOGY ATTM. DUX && .AVIATION... FOR THE 18Z TAFS...EXPECTING SCT AIRMASS CONVECTION TO ONCE AGAIN DEVELOP OVER THE LOWER MO RIVER VALLEY THIS AFTN. SOUNDINGS SUGGEST A RELATIVELY UNCAPPED AIRMASS ALOFT WITH MODERATE INSTABILITY...HOWEVER FINDING FOCUS MECHANISMS HAS PROVEN MUCH MORE DIFFICULT. THUS...WHILE HIGH CONFIDENCE EXISTS IN DEVELOPMENT OF PRECIP...LOW CONFIDENCE ON ANY IMPACT TO THE TERMINALS. FOR NOW...FEEL THE BEST WAY TO HANDLE CONVECTION IS WITH A VCTS THROUGH THE MID AND LATE AFTN HOURS...AND AMEND AS NEEDED. ANY TSRA THIS AFTN WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS. PRECIP SHOULD RAPIDLY DISSIPATE BY SUNSET LEAVING DRY CONDITIONS OVER THE TERMINALS THROUGH THE OVERNIGHT HOURS. WHILE SFC RIDGING WILL TRY TO EDGE INTO THE AREA OVERNIGHT...FEEL WINDS MAY BE LIGHT ENOUGH ALONG WITH SATURATED GROUNDS TO PRODUCE A SHORT LIVED PERIOD OF MVFR FOG TOWARDS DAYBREAK. OTHERWISE...VFR CONDITIONS EXPECTED FOR THU MORNING. DUX && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT WED MAY 26 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT- ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1250 PM CDT WED MAY 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM AND UNSTABLE AIRMASS WILL BE CONDUCIVE TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. AN ISOLATED STRONG TO SEVERE STORM MAY BE POSSIBLE WITH LARGE HAIL AND DAMAGING DOWN BURST WINDS POSSIBLE. ADDITIONALLY...DUE TO THE SLOW MOVING NATURE OF THESE THUNDERSTORMS...LOCALLY EXCESSIVE RAINFALL MAY BE POSSIBLE. THUNDERSTORMS WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE 70 THURSDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE ALSO POSSIBLE LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE REGION. AT THIS TIME THE PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IN ADDITION...REPORTS OF HEAVY RAINFALL OR FLOODING ARE REQUESTED. DUX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 155 PM CDT WED MAY 26 2010 KSZ105-261945- JOHNSON KS- 155 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 245 PM CDT... AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LENEXA...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OVERLAND PARK...PRAIRIE VILLAGE...FAIRWAY AND MISSION. LAT...LON 3904 9462 3885 9462 3886 9480 3898 9483 TIME...MOT...LOC 1855Z 257DEG 4KT 3894 9473 NRR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 3 ENE OLATHE 38.90N 94.76W
05/26/2010 M0.75 INCH JOHNSON KS PUBLIC
PEA SIZE TO DIME SIZE HAIL FALLIN 1-35 AND I-435.
&&
KBRONISSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 PM CDT WED MAY 26 2010
KSZ057-105-MOZ037-043-262015-
CASS MO-JACKSON MO-JOHNSON KS-MIAMI KS-
236 PM CDT WED MAY 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI AND EASTERN
JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN JACKSON
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 315 PM
CDT...
AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LENEXA...MOVING SOUTHEAST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BELTON...GRANDVIEW...RAYMORE...STANLEY...STILLWELL AND BUCYRUS.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3903 9479 3904 9465 3880 9443 3870 9460
3869 9479 3889 9483
TIME...MOT...LOC 1935Z 320DEG 5KT 3888 9471
NRRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 246 PM CDT WED MAY 26 2010 KSZ057-060-262030- LINN KS-MIAMI KS- 246 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN AND SOUTHEASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 330 PM CDT... AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FONTANA...OR NEAR LA CYGNE...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LA CYGNE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3842 9462 3827 9467 3832 9490 3843 9487 TIME...MOT...LOC 1946Z 278DEG 7KT 3837 9482 NRR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL LA CYGNE 38.35N 94.76W
05/26/2010 E0.75 INCH LINN KS PUBLIC
DIME SIZE HAIL...LITTLE TO NO WIND
&&
DUXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT WED MAY 26 2010
MOZ043-262100-
CASS MO-
331 PM CDT WED MAY 26 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS COUNTY UNTIL
400 PM CDT...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...OR 6 MILES SOUTHWEST OF
PECULIAR...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 30 TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PECULIAR...FREEMAN AND WEST LINE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3861 9462 3871 9461 3877 9461 3883 9455
3870 9431 3851 9456
TIME...MOT...LOC 2031Z 315DEG 9KT 3868 9456
ACH/NRRThe Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
Flash flooding was observed near 86th and Amity, around Weatherby Lake. One water rescue was needed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231194, 231195, 231196, 231197, 231193.